Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 122, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2001, 2:29 PM CDT for Finney County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 2001, 2:29 PM CDT (19:29 UTC)
- Expired
- May 16, 2001, 3:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Finney County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 2:35 PM CDT | Hail 0.88 | Garden City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683 WUUS53 KDDC 161932 SVRDDC KSC055-162000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 229 PM CDT WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS * UNTIL 300 PM CDT * AT 229 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FINNEY COUNTY...OR ABOUT 12 MILES NORTHEAST OF GARDEN CITY...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL FINNEY COUNTY AT 240 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS WIND UP TO 60 MILES AN HOUR STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3816 10080 3801 10080 3802 10057 3824 10063 SLEIGHTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 AM CDT, 11 hours 14 minutes earlier.
Area forecast discussion, May 16, 3:15 AM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 AM CDT WED MAY 16 2001 FORECAST CHALLENGE WILL BE TEMPERATURES THROUGH THE NEXT FEW PERIODS AND THE CHANCE FOR THUNDERSTORMS ON THURSDAY. A CHANGE TOWARD COOLER WEATHER IS HEADED FOR THE AREA FOR THE NEXT FEW DAYS. UPPER AIR ANALYSIS THIS EVENING SHOWED THE STRONG WESTERLY FLOW AT THE H5 LEVEL CONTINUING TO SPREAD EAST ACROSS THE NORTHERN HALF OF THE CONUS. THE LEADING SHORTWAVE TROUGH IN THE WESTERLIES WAS MOVING EAST OVER THE NORTHERN PLAINS. THIS SYSTEM HAD HELPED PUSH THE SURFACE FRONT AS FAR SOUTH AS THE KANSAS/NEBRASKA BORDER AT 06Z. THE NEXT SHORTWAVE TROUGH WAS MOVING EAST OVER THE PACIFIC NORTHWEST ATTM. MSL PRESSURES WERE FALLING OVER THE NORTHERN HIGH PLAINS AS THIS SYSTEM APPROACHES. MODELS ARE IN PRETTY GOOD AGREEMENT ON THE FRONT LIFTING BACK NORTH TODAY IN ADVANCE OF THE APPROACHING SHORTWAVE AND THEN WITH THE FRONT CRASHING SOUTH ACROSS THE CENTRAL HIGH PLAINS LATE TONIGHT INTO THURSDAY MORNING. TIMING OF THIS FRONT WILL BE TRICKY DEPENDING ON HOW THUNDERSTORM OUTFLOW AFFECTS ITS SOUTHWARD MOVEMENT. FRONT COULD BE MOVING ACROSS SOUTHWEST KANSAS BEFORE SUNRISE THURSDAY IF IT GETS ENOUGH OF A PUSH. DONT FEEL CONFIDENT THAT THERE WILL BE ANY THUNDERSTORMS ACCOMPANYING THE FRONT GIVEN THE TIME OF DAY THE FRONT WILL BE MOVING THROUGH AND THE LACK OF UPPER LEVEL SUPPORT. BETTER UPPER SUPPORT APPEARS TO BE HEADED TOWARD THE AREA LATER ON THURSDAY. THINK WE COULD SEE SOME ISOLATED TSRA WITH THE FRONTAL PASSAGE AND WILL WORD ZONES ACCORDINGLY. MODEL TEMPERATURE GUIDANCE HAS SHOWN A TREND TO LOWER THURSDAYS HIGH TEMPERATURES WITH EACH SUCCEEDING RUN. H85 TEMPERATURE ANALYSIS SHOWING TEMPS AROUND 13C TO 14C OVER MONTANA WITH COOLER TEMPS FARTHER WEST. WILL BACK OFF THURSDAYS HIGHS A CATEGORY AND GO AROUND 75 TO 80. MAY BE EVEN COOLER DEPENDING ON HOW MUCH STRATUS DEVELOPS BEHIND THE FRONT. EXTENDED DISCUSSION FRONT SHOULD BE PUSHING THROUGH THE AREA BY FRIDAY MORNING AS VORT MAX WORKS THROUGH THE HIGH PLAINS. MOISTURE LOOKS PLENTIFUL ENOUGH FOR ELEVATED CONVECTION TO DEVELOP THURSDAY NIGHT AND WILL BUMP UP POPS HERE. FRONT CONTINUES ITS SOUTHWARD SURGE FRIDAY WITH WEAK RIDGING DEVELOPING ALOFT. AM NOT TOO IMPRESSED WITH PRECIP CHANCES HERE AND WILL TREND POPS DOWN ACCORDINGLY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 089/060 077/050 079 012 GCK 090/058 076/048 077 012 EHA 091/058 075/049 075 012 LBL 091/059 078/050 078 012 HYS 090/061 075/048 081 012 P28 090/064 081/054 081 002 .DDC...NONE. GERARD/POAGE
In the hours before
Special weather statement, May 16, 2:19 PM CDT, 10 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 219 PM CDT WED MAY 16 2001 SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST OUT OF THE ROCKIES THROUGH THE EARLY EVENING HOURS. AS IT MOVES INTO THE CENTRAL PLAINS IT WILL ENCOUNTER A WEAK SURFACE BOUNDARY WHICH WILL EXTEND ACROSS NORTHWESTERN KANSAS INTO EAST CENTRAL COLORADO. AS THIS UPPER LEVEL DISTURBANCE ENCOUNTERS THIS BOUNDARY, ISOLATED THUNDERSTORMS ARE POSSIBLE. THESE STORMS WILL MAINLY BE CONCENTRATED NORTHWEST OF A LINE FROM JOHNSON CITY TO GARDEN CITY TO DIGHTON LATE THIS AFTERNOON AND EARLY THIS EVENING. IN THIS AREA A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND STRONG GUSTY WINDS. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: http://www.crh.noaa.gov/ddc/ RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 28 min |
| May 16, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 28 min |
| May 16, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 31 min |
| May 16, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 50 min |
| May 16, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 46 min |
| May 16, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 36 min |
| May 16, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 33 min |
| May 16, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 44 min |
| May 16, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.